Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 67, NWS Albuquerque, NM

August 5, 2013Los Alamos County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2013, 2:26 PM MDT for Los Alamos County, Santa Fe County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2013, 2:26 PM MDT (20:26 UTC)
Expired
Aug 5, 2013, 4:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Los Alamos County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 98 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WGUS55 KABQ 052026
FFWABQ
NMC028-049-052230-
/O.NEW.KABQ.FF.W.0067.130805T2026Z-130805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
226 PM MDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 430 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR LOS ALAMOS. THE STORM     
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. ARROYO FLOODING   
  MAY ALSO DEVELOP OR TRAVEL EAST FROM THE LOS ALAMOS AREA ALL THE 
  WAY TO WHERE THEY EMPTY INTO THE RIO GRANDE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

&&

LAT...LON 3592 10613 3580 10618 3583 10637 3595 10635

$$


43
2 follow-up statements
804 
WGUS75 KABQ 052114
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT MON AUG 5 2013

NMC028-049-052230-
/O.CON.KABQ.FF.W.0067.000000T0000Z-130805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANTA FE-
314 PM MDT MON AUG 5 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
NORTHWESTERN SANTA FE AND CENTRAL LOS ALAMOS COUNTIES...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN HAD DIMINISHED ACROSS THE GREATER LOS ALAMOS VICINITY...
HOWEVER RUNOFF FROM THE HEAVY RAINFALL WILL MAINTAIN HIGH FLOWS IN 
SOME ARROYOS DOWNSTREAM FROM THE LOS ALAMOS AREA. ALSO STANDING OR 
FLOWING WATER MAY STILL BE AN ISSUE FOR ANOTHER HOUR OR SO ACROSS 
LOW WATER CROSSINGS AND WELL AS UNDER SOME OVERPASSES.  

LOCATIONS IMPACTED INCLUDE...
  RURAL EXTREME NORTHWESTERN SANTA FE COUNTY...
  RURAL CENTRAL LOS ALAMOS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

&&

LAT...LON 3591 10613 3584 10617 3586 10634 3592 10633

$$


43
324 
WGUS75 KABQ 052233
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT MON AUG 5 2013

NMC028-049-052241-
/O.EXP.KABQ.FF.W.0067.000000T0000Z-130805T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ALAMOS-SANTA FE-
433 PM MDT MON AUG 5 2013

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN SANTA FE AND
CENTRAL LOS ALAMOS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIEST 
RAINFALL HAD ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD 
THREAT WAS DIMINISHING. SOME ADDITIONAL SHOWERS AND STORMS WERE 
REDEVELOPING ACROSS THE AREA AND SOME MINOR FLOODING OR HIGH RUNOFF 
MAY CONTINUE...BUT FLASH FLOODING IS NO LONGER AN IMMEDIATE THREAT.  
THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3591 10613 3584 10617 3586 10634 3592 10633

$$


43

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:56 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 11:56 AM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1156 AM MDT MON AUG 5 2013

.AVIATION...
18Z TAF CYCLE
BASED ON STEERING FLOW CONSIDERATIONS AND THE LATEST MODEL
FORECASTS DECIDED TO GO BULLISH FOR WESTERN TERMINAL SITES LIKE
GUP. DO NOT HAVE MVFR CIGS ASSOCIATED WITH THE STORMS ALTHOUGH
COULD SEE SOME MTN TOP OBSCD FOR A PERIOD. MAIN CONVECTIVE ACTION
SHOULD BE OUT WEST TODAY. STORMS SHOULD ALSO FIRE UP ALONG THE
EAST SLOPES OF THE CENTRAL MTNS BUT THE ATMOSPHERE MAY BE A BIT
WORKED OVER FROM YESTERDAY/S CONVECTION. EITHER WAY...GOING WITH
SOME VCSH AT ABQ/SAF AND LVS LATER IN THE DAY. TCC AND ROW SHOULD
BE UNDER VFR CONDITIONS THE NEXT 24 HOURS.

50

&&

.PREV DISCUSSION...326 AM MDT MON AUG 5 2013...
CONVECTION ONGOING INTO THE EARLY MORNING HOURS ACROSS CENTRAL AND
SOUTHWEST PORTIONS OF THE STATE. THE LATEST WATER VAPOR IMAGERY
SHOWS A MONSOONAL MOISTURE PLUME OVER ARIZONA AND WESTERN PORTIONS
OF NEW MEXICO WITH A TAP GOING DEEP INTO MEXICO. THE 00Z KABQ
SOUNDING SHOWED VERY LITTLE CHANGE IN THE ATMOSPHERE FROM 24HRS
AGO...ALTHOUGH SLIGHTLY COOLER IN THE MID LEVELS AND SLIGHTLY
WARMER IN THE LOWER LEVELS. 09Z OBSERVED DEWPOINT 24HR CHANGE
VALUES ARE AN AVERAGE +3 FROM THE RIO GRANDE WESTWARD. SO...A
SLIGHTLY MORE UNSTABLE ATMOSPHERE WITH A LITTLE MORE JUICE ENOUGH
TO KEEP CONVECTION GOING.

MORE OF THE SAME TODAY WITH VERY LITTLE CHANGE IN THE ATMOSPHERE.
MAY BE LESS UNSTABLE WITH DEBRIS CLOUDS ALLOWING FOR HIGHS 1-4
DEGREES LESS THAN YESTERDAYS ACROSS CENTRAL AND WESTERN PORTIONS
OF THE AREA UNDER THE MOISTURE PLUME. TUESDAY LOOKS A BIT MORE
INTERESTING AS PRESSURE HEIGHTS DECREASE WITH THE UPPER RIDGE AXIS
SHIFTING NORTH AND AN EASTERLY WAVE MOVING NORTH...AROUND THE
PERIPHERY OF THE UPPER HIGH CIRCULATION...INTO ARIZONA AND FAR
WESTERN NEW MEXICO. THIS CHANGE OF FLOW IN THE MID LEVELS OF THE
ATMOSPHERE WILL ALLOW THE CORE OF THE MONSOONAL MOISTURE PLUME TO
SHIFT FURTHER EAST INTO OUR AREA. LOCALLY HEAVY RAINFALL AMOUNTS
OF 1-2 INCHES WILL BE POSSIBLE ON TUESDAY...BUT COULD BE LIMITED
DUE TO CLOUDS LIMITING HEATING. THE EASTERLY WAVE WILL CONTINUE
MOVING AROUND THE PERIPHERY OF THE UPPER HIGH TUESDAY NIGHT INTO
WEDNESDAY AND GET CAUGHT UP IN THE WESTERLIES OVER EASTERN UT AND
COLORADO. AT THE SAME TIME...A BACKDOOR FRONT IS FORECAST TO PUSH
INTO THE NORTHEAST AND PROVIDE A FOCUS FOR THUNDERSTORMS
INITIATION...BOTH ALONG THE SURFACE BOUNDARY AND WITH UPSLOPE
ALONG THE EAST SLOPES OF THE SANGRES AND ADJACENT HIGHLANDS.
STORMS WILL BE MOVING 15-20KTS...BUT PWATS WILL BE HIGH
(1.25-1.5") AND SURFACE DEWPOINT TEMPS WILL LIKELY BE HEADED INTO
THE 60S...MEANING PLENTY OF MOISTURE FOR HEAVY RAINERS OVER
GROUNDS SATURATED FROM RECENT RAINS. A FLASH FLOOD WATCH MAY
BECOME NECESSARY FOR WEDNESDAY INTO WEDNESDAY NIGHT ACROSS THE
NORTHEAST. SEVERE THREAT AS WELL WITH PLENTY OF INSTABILITY AND
FAVORABLE VEERING WIND PROFILES...ALTHOUGH SPEED SHEAR WILL BE
LIMITED.

THURSDAY LOOKS TO BE A DOWN DAY WITH SUBSIDENCE BEHIND THE EXITING
WAVE AND PRESSURE HEIGHTS INCREASING. THE MONSOONAL MOISTURE PLUME
WILL BE BACK BY LATE FRIDAY INTO THE WEEKEND WITH THE UPPER HIGH
CENTERED EAST OF THE STATE.

THROUGH TUESDAY...HIGH TEMPERATURES WILL CONTINUE AT OR SLIGHTLY
BELOW NORMAL WEST AND ABOVE NORMAL EAST...WITH LOWS GENERALLY
ABOVE NORMAL AREAWIDE. WILL LIKELY HIT THE CENTURY MARK AT PLACES
LIKE TUCUMCARI AND ROSWELL TODAY AND TOMORROW.

11

.FIRE WEATHER...
A TYPICALLY ACTIVE THUNDERSTORM PATTERN FOR THE FIRST FULL WEEK OF
AUGUST WILL MINIMIZE FIRE WEATHER CONCERNS. UPPER LEVEL HIGH
PRESSURE WILL REMAIN SITUATED OVER CENTRAL TO SOUTHEASTERN TX TODAY
AND INTO TUESDAY WITH PLUME OF MONSOONAL MOISTURE CONTINUING TO
FAVOR WESTERN TWO THIRDS OF NM...AND LAYING OVER INTO THE FAR
NORTHEASTERN PLAINS/HIGHLANDS OF THE STATE. A ROBUST AREA OF
CONVECTION IN SW NM AND SONORA WILL POTENTIALLY BECOME A PLAYER IN
THE WEATHER FOR THE ABQ FORECAST AREA INTO LATE TUESDAY AND POSSIBLY
WEDNESDAY. THE OTHER KEY WEATHER INGREDIENT WILL BE A BACK DOOR
FRONTAL INTRUSION SET TO INVADE THE NORTHEASTERN PLAINS OF NM BY
WEDNESDAY. THE EAST CENTRAL PLAINS WILL REMAIN THE LEAST ACTIVE WITH
STORMS AND WETTING RAIN POTENTIAL WITH SCATTERED TO NUMEROUS STORMS
ELSEWHERE TODAY AND TUESDAY.

GOOD TO EXCELLENT RH RECOVERY CAN BE EXPECTED AREA WIDE TONIGHT AND
TUESDAY NIGHT. RH RECOVERY WILL SURGE EVEN HIGHER IN THE NORTHEAST
WEDNESDAY NIGHT BEHIND THE AFOREMENTIONED BACK DOOR FRONT DUE TO
HIGHER DEWPOINTS AND PROJECTED LOCALLY HEAVY RAINFALL ACCOMPANYING
THE BOUNDARY. ANY WIND CONCERNS THROUGH THE WEEK WILL BE CONFINED TO
LOCALIZED THUNDERSTORM OUTFLOWS. SOME MID LEVEL DRYING WILL WORK
INTO THE WESTERN TWO THIRDS OF NM BY WEDNESDAY WITH STRONGER
WESTERLY FLOW ALOFT...BUT TEMPERATURES WILL RUN JUST SHY OF NORMAL
WITH RELATIVELY HEALTHY SURFACE DEWPOINTS/RH HOLDING. A POTENTIALLY
LOWER STORM COVERAGE DAY APPEARS LIKELY FOR THURSDAY BEFORE THE
MOISTURE PLUME RE-ORIENTS ITSELF MORE FAVORABLY OVER NM BY LATE IN
THE WEEK.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 5, 5:35 AM MDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 AM MDT MON AUG 5 2013

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
535 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS
BETWEEN 1 AND 2 INCHES RESULTING IN LOCALIZED FLOODING OF
STREAMS...CREEKS...ARROYOS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS ON TUESDAY MAY PRODUCE LOCALLY HEAVY RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES RESULTING IN LOCALIZED FLOODING OF
STREAMS...CREEKS...ARROYOS AND LOW WATER CROSSINGS.

ON WEDNESDAY...A BACKDOOR FRONT WILL DROP INTO THE NORTHEAST
PLAINS AND BACK UP TO THE EASTERN SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS AND ACT AS A TRIGGER FOR THUNDERSTORM DEVELOPMENT. EXPECT
THESE STORMS TO PRODUCE VERY HEAVY RAIN OVER ALREADY SATURATED
GROUNDS...WITH THE POTENTIAL FOR FLASH FLOODING ACROSS NORTHEAST
NEW MEXICO GOING INTO WEDNESDAY NIGHT. IN ADDITION...HAIL AND
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS LATE WEDNESDAY
ACROSS THE NORTHEAST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY ACROSS NORTHEAST NEW
MEXICO.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:22 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln, San Miguel83 min
Aug 4, 7:16 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe119 min
Aug 4, 7:22 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Sandoval113 min
Aug 4, 8:08 PM MDTAreal Flood AdvisoryABQSandoval112 min
Aug 5, 1:59 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe2 hr
Aug 5, 2:04 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos116 min
Aug 5, 3:03 PM MDTAreal Flood AdvisoryABQSocorro117 min
Aug 5, 3:30 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln2 hr
Aug 5, 4:42 PM MDTAreal Flood AdvisoryABQColfax2 hr
Aug 5, 4:54 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia111 min
Aug 5, 5:13 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Aug 5, 5:35 PM MDTSpecial Weather StatementABQBernalillo25 min
Aug 5, 5:38 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval112 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.